Archive for the tag - antihistamines

Do Antihistamines Cause Weight Gain?

I think I'm getting some hay fever!

If you’ve ever looked at a bottle of allergy suppressing antihistamines, you may have noticed a warning about possible weight gain. But is this warning valid?

A recent Yale University study showed that people (and men, in particular) who take prescription antihistamines are an astounding 55% more likely to be overweight than their non-antihistamine using counterparts. While this study looked specifically at prescription antihistamines, over-the-counter varieties may also be linked to weight gain.

According to Dr. Linda B. Ford, director of the Asthma and Allergy Center in Omaha:

Antihistamines, which people usually take on their own to control allergic reactions or to help themselves get to sleep, can promote weight gain, too. This occurs only in a minority of people who take the drugs.

Researchers aren’t sure what causes the weight gain. It’s speculated that antihistamines may increase hunger because histamine receptors are thought to play a role in appetite. Antihistamines may also slow down the body’s metabolism, causing it to burn fewer calories. Or it’s possible that some other factor could explain the apparent link between antihistamines and weight gain – clearly, more research is needed.

The problem of weight gain and antihistamine use may become exacerbated by prolonged treatment. Using an antihistamine may result in a few pounds gained here and there, but over the course of years – it can really start to add up. As a precaution, Dr. Joseph Ratliff, the lead researcher of the study, recommends that people with allergies talk to their doctors about the potential side effects of the various treatments including eye drops, nasal sprays, allergy shots, decongestants and non-drug alternatives like limiting exposure to allergy triggers.